Arkansas, 2017Drought in Arkansas, December 1 to 26, 2017
December 1 to 26, 2017 · NWS MEG · 2 events in 2 counties and zones
Abnormally dry weather continued across much of Arkansas during the month of December and fueled the spread of moderate (D2) drought conditions over parts of East Arkansas. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry weather continued across much of Arkansas during the month of December and fueled the spread of moderate (D2) drought conditions over parts of East Arkansas. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months. The drought caused river and lake levels to be at low levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 30, 11:20 PM CST, 40 minutes earlier.
Area forecast discussion, Nov 30, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1120 PM CST Thu Nov 30 2017
.DISCUSSION...
Updated for 06Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 823 PM CST Thu Nov 30 2017/
UPDATE...Evening Update.
Cooler tonight. Current temperatures range considerably across the
Midsouth, from near 60 in Northeast Mississippi to to mid 40s
across in portions of Northeast Arkansas. Temperatures will
continue to cool...most rapidly in Northeast Mississippi resulting
in lows in the mid 30s to mid 40s. Drier air will move across the
region tomorrow under clear skies.
30
&&
.PREV DISCUSSION... /issued 520 PM CST Thu Nov 30 2017/
A weak cold front has cleared most of the Midsouth with
temperatures ranging from near 60 in Paris, TN to the low 70s in
north MS. Temperatures will return to near normal tomorrow,
reaching about 60 degrees in Memphis, with a gradual warming trend
expected through the weekend under the influence of surface high
pressure and weak upper level ridging.
By Monday temperatures will be well above normal, near 70 across
much of the Midsouth for highs. Dew points will also rise
considerably as low-level southerly flow strengthens ahead of the
next cold front. This will bring rain chances back to the area on
Monday, though the majority of the precipitation looks to hold
off until Monday night into Tuesday.
Still a good bit of uncertainty in regards to the timing and
orientation of the cold front and associated upper level trough,
with the GFS being slower and wetter solution. Comparing this to
the GFS ensemble guidance it appears to be a bit of an outlier in
this regard. Therefore leaned towards the operational Euro and its
associated ensemble solutions with a frontal passage during the
day Tuesday and total QPF generally in the 1-2 inch range.
Marginal instability will support thunderstorms and cannot rule
out a strong storm or two at this time, but the potential for
severe weather appears low.
Frigid arctic air will stream in behind the front, resulting in
much colder temperatures by Tuesday night into Wednesday morning.
This cold air looks to stick around for some time as a highly
amplified upper level pattern becomes stagnant with upper level
ridges located over both the western CONUS and the north
Atlantic/Greenland.. a classic setup for locking in cold air in
the eastern CONUS.
WLC
&&
.AVIATION...
06Z TAFs
Occasional high VFR cigs...with north or northeast winds at
6-8kts diminishing to 3-4 kts late.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 30, 3:23 AM CST, 20 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
323 AM CST Thu Nov 30 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
323 AM CST Thu Nov 30 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Burn bans have been issued for Clay, Randolph, Lawrence, Poinsett,
Craighead, Greene, Mississippi, Lee and Cross counties in Eastern
Arkansas.
Caution should be used in any outdoor burning. Contact your local
government or fire control officials for information regarding
any burn restrictions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong thunderstorms will be possible during the Monday afternoon
through Tuesday time frame ahead of an approaching cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KRM
Drought, Lawrence
- When
- December 1, 12:00 AM CST to December 26, 6:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Severe (D2) drought conditions eased by the end of the month.
Drought, Clay
- When
- December 1, 12:00 AM CST to December 26, 6:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Severe (D2) drought conditions eased by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 1 to 19, 2017$27,000 · 27 events
- Drought in Oklahoma, December 1 to 31, 201735 events
- High Wind and Strong Wind in Massachusetts, December 1 to 6, 2017$38,000 · 54 kt wind · 7 events
- Drought in Montana, December 1 to 31, 201715 events
- Drought in Oklahoma, December 1 to 31, 201713 events
- High Surf in Hawaii, December 1 to 2, 201713 events
- Drought in Louisiana, December 1 to 31, 201710 events
- Drought in Texas, December 1 to 27, 20179 events
- Drought in Arkansas, December 1 to 27, 20178 events
- Drought in Missouri, December 1 to 31, 20177 events
- Drought in Arkansas, December 1 to 31, 20176 events
- Drought in Texas, December 1 to 31, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731643, 731644.